Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 29, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 24, 2022, 9:25 PM CDT for 5 counties in Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2022, 9:25 PM CDT (02:25 UTC)
- Expired
- Jun 24, 2022, 10:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Beltrami County, MN, Clearwater County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:50 PM CDT | TSTM WND DMG | Thorhult, MN | REPORT FROM PUBLIC OF 10-12 INCH DIAMETER SPRUCE TREES DOWN. |
| Jun 24, 9:53 PM CDT | TSTM WND DMG | 4 E Fourtown, MN | A FEW POPLAR AND SMALL PINE TREES WERE BLOWN DOWN OVER A BROAD AREA IN THE STEENERSON STATE WILDLIFE MANAGEMENT AREA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
615
WFUS53 KFGF 250225
TORFGF
MNC007-029-077-089-113-250315-
/O.NEW.KFGF.TO.W.0029.220625T0225Z-220625T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
925 PM CDT Fri Jun 24 2022
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Eastern Marshall County in northwestern Minnesota...
Northwestern Beltrami County in north central Minnesota...
Northeastern Pennington County in northwestern Minnesota...
South central Lake of the Woods County in north central
Minnesota...
North central Clearwater County in northwestern Minnesota...
* Until 1015 PM CDT.
* At 925 PM CDT, severe thunderstorms capable of producing a tornado
were located along a line extending from near Espelie to Red Lake
Nation to 14 miles west of Lower Red Lake, moving northeast at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Jelle around 930 PM CDT.
Fourtown around 935 PM CDT.
Thorhult around 940 PM CDT.
Carmel around 945 PM CDT.
Other locations in the path of these tornadic storms include Upper
Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4854 9575 4845 9491 4798 9471 4795 9540
4812 9550 4817 9583
TIME...MOT...LOC 0225Z 235DEG 34KT 4819 9573 4817 9541 4800 9532
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Kent/CJ2 follow-up statements
388
WWUS53 KFGF 250250
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
950 PM CDT Fri Jun 24 2022
MNC029-113-250259-
/O.CAN.KFGF.TO.W.0029.000000T0000Z-220625T0315Z/
Pennington MN-Clearwater MN-
950 PM CDT Fri Jun 24 2022
...THE TORNADO WARNING FOR NORTHEASTERN PENNINGTON AND NORTH CENTRAL
CLEARWATER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for north central Minnesota.
LAT...LON 4804 9545 4817 9553 4817 9581 4854 9575
4845 9491 4811 9477
TIME...MOT...LOC 0249Z 235DEG 34KT 4831 9547 4829 9515 4812 9506
$$
MNC007-077-089-250315-
/O.CON.KFGF.TO.W.0029.000000T0000Z-220625T0315Z/
Marshall MN-Beltrami MN-Lake of the Woods MN-
950 PM CDT Fri Jun 24 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EASTERN
MARSHALL...NORTHWESTERN BELTRAMI AND SOUTH CENTRAL LAKE OF THE WOODS
COUNTIES...
At 949 PM CDT, severe thunderstorms capable of producing a tornado
were located along a line extending from near Carmel to 6 miles
northeast of Thorhult to Red Lake Nation, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
northwestern Upper Red Lake, Gates Corner and Oaks Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4804 9545 4817 9553 4817 9581 4854 9575
4845 9491 4811 9477
TIME...MOT...LOC 0249Z 235DEG 34KT 4831 9547 4829 9515 4812 9506
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Kent/CJ290
WWUS53 KFGF 250305
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1005 PM CDT Fri Jun 24 2022
MNC007-077-089-250315-
/O.EXP.KFGF.TO.W.0029.000000T0000Z-220625T0315Z/
Marshall MN-Beltrami MN-Lake of the Woods MN-
1005 PM CDT Fri Jun 24 2022
...THE TORNADO WARNING FOR EASTERN MARSHALL...NORTHWESTERN BELTRAMI
AND SOUTH CENTRAL LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 1015 PM
CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota. A Severe Thunderstorm Watch also remains in
effect until 300 AM CDT for north central Minnesota.
LAT...LON 4804 9545 4817 9553 4817 9581 4854 9575
4845 9491 4811 9477
TIME...MOT...LOC 0305Z 270DEG 34KT 4838 9532 4836 9500 4819 9491
$$
Kent/CJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 7:51 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 24, 7:51 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 751 PM CDT Fri Jun 24 2022 .UPDATE... Issued at 734 PM CDT Fri Jun 24 2022 Well developed QLCS has finally propagated to the east from its stationary position over the Devils Lake basin earlier this afternoon. It has resulted in wind gusts measured up to 88 mph, a few brief tornadoes mainly embedded within converging boundaries, hail, and flooding. A displaced outflow boundary trackable on radar is very apparent, of which will likely hold dust which has a history of decreasing visibility under 1 mile bringing its own impacts. This QLCS is still tapping into moist, very unstable air mass to its south and east. And with sufficient available shear, organized convection is expected to last through the evening into Minnesota. With this expectation, an additional Severe Thunderstorm Watch has been issued for southern Valley into west- central and northwest MN. This QLCS still holds potential for severe weather including gusty winds over 70 mph, hail, and possibly some embedded tornadoes as propagates to the east/southeast into this evening. Flooding may also continue, however may not be as much of a concern as before with heavy rainfall rates progressing quicker than early in the afternoon. && .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Fri Jun 24 2022 Convection will be the main headache for the period. Southwesterly flow aloft will continue to bring some weak vorts into the region this afternoon and tonight, but the main upper low will be to our northwest until tomorrow. The warm front has lifted into northeastern ND, with rich moisture and instability across most of the CWA. Storms have been firing near the warm front across northeastern ND and northwestern MN, with the somewhat limited (25-35 kts) of deep layer shear, storms have been a bit messy and only briefly organized. However, there continues to be plenty of instability with updrafts firing, and severe threat will remain through this evening. Later on this evening, the surface low currently over central SD and cold front over northwestern ND will push eastward into our CWA. CAMs have the storms that have so far been pretty slow moving along the warm front, accelerate and push eastward by midnight. Think at this point the messy convection with sporadic hail threat will become more of an organized MCS, with damaging winds the main headache. Severe storms will push eastward out of our region by tomorrow morning. Impacts will be a lot less tomorrow as the main upper low moves across southern Manitoba. Some showers and thunderstorms will be continuing near the international border as we get some good lapse rates with warm air at the surface and colder mid levels. However, no severe storms are expected with this activity. Cold air advection will bring drier and more stable air into the region, along with temps back into the 60s and 70s along with blustery northwest surface winds. .LONG TERM...(Sunday through Friday) Issued at 322 PM CDT Fri Jun 24 2022 Sunday through Tuesday...Northwesterly flow aloft for the early part of the period, with cooler than average temperatures on Sunday warming up for the start of the work week as the upper low pulls away from the Northern Plains. Lingering showers along the northern border as cold upper temps continue for a bit longer on Sunday, then a bit of a break before the next reinforcing shortwave Monday night/Tuesday morning. Wednesday through Friday...Upper flow becomes more west to southwesterly during this period, although predictability is pretty low. There will be several weak shortwaves moving through, but not much signal in the ensembles for any large variations from climo. With low predictability and an active short term, will keep the blended solution of periodic low precip chances and near seasonal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 734 PM CDT Fri Jun 24 2022 Widespread thunderstorms continue across the area through 06 UTC, including the potential for severe thunderstorms. Impacts are likely around TAF sites, mainly from erratic gusty winds over 30kt, lightning, and decreased visibility from heavy rainfall and blowing dust. After convection, there is the expectation for low level moisture to contribute to MVFR CIGs at some sites. Gusty winds are also expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJ SHORT TERM...JR LONG TERM...JR AVIATION...CJ
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 435 AM CDT Fri Jun 24 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 435 AM CDT Fri Jun 24 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across much of eastern North Dakota and west-central and northwest Minnesota. The main hazards will be large hail up to 2 inches and damaging wind gusts of 70 to 75 mph. Isolated tornadoes are also possible. Storms will initially be more scattered and capable of producing all hazards, but will eventually form into a line that will carry all hazards as well. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Local storm report, Jun 24, 8:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 N HUNTER 47.24N 97.22W
06/24/2022 E1.00 INCH Cass ND TRAINED SPOTTER
&&
GREGORY.GUSTSpecial weather statement, Jun 24, 8:24 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
824 PM CDT Fri Jun 24 2022
MNZ002-NDZ030-039-250200-
Norman MN-Traill ND-Cass ND-
824 PM CDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of western Norman,
northeastern Cass and southeastern Traill Counties through 900 PM
CDT...
At 824 PM CDT, trained weather spotters reported a strong
thunderstorm over Blanchard, or 35 miles northwest of Fargo, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kelso and Hillsboro around 835 PM CDT.
Grandin around 840 PM CDT.
Halstad and Hendrum around 855 PM CDT.
Other locations impacted by this storm include American Crystal
Sugar.
This includes Interstate 29 between mile markers 88 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and southeastern North Dakota.
&&
LAT...LON 4717 9727 4742 9731 4750 9674 4717 9672
TIME...MOT...LOC 0124Z 265DEG 31KT 4732 9719
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jun 24, 8:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 NE TOKIO 47.96N 98.77W
06/24/2022 Benson ND PUBLIC
LARGE TREE BRANCHES DOWN AT BLACK TIGER BAY.
&&
GREGORY.GUSTLocal storm report, Jun 24, 8:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
857 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 S GRAND FORKS 47.87N 97.06W
06/24/2022 Grand Forks ND NWS EMPLOYEE
LARGE 4 TO 8 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN
DOWN AROUND SOUTH GRAND FORKS.
&&
GREGORY.GUSTLocal storm report, Jun 24, 9:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
922 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 3 S MOORHEAD 46.82N 96.76W
06/24/2022 E70.00 MPH Clay MN TRAINED SPOTTER
&&
GREGORY.GUSTLocal storm report, Jun 24, 9:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND DMG FARGO 46.88N 96.82W
06/24/2022 CASS ND BROADCAST MEDIA
POWER OUTAGES AROUND CENTRAL FARGO.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 53 min |
| Jun 24, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 64 min |
| Jun 24, 7:32 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 43 min |
| Jun 24, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Polk, Red Lake, Roseau | 67 min |
| Jun 24, 8:09 PM CDT | Special Weather Statement | FGF | Becker, Clay, Mahnomen, Norman | 36 min |
| Jun 24, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Norman, Polk, Red Lake | 65 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 54 min |
| Jun 24, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Marshall, Pennington and 2 more | 62 min |
| Jun 24, 8:52 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 38 min |
| Jun 24, 9:00 PM CDT | Tornado Warning | FGF | Mahnomen, Polk | 32 min |
| Jun 24, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Otter Tail, Wilkin | 66 min |
| Jun 24, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Roseau | 56 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen | 67 min |
| Jun 24, 9:54 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jun 24, 9:55 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 50 min |
| Jun 24, 10:03 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 57 min |
| Jun 24, 10:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 34 min |
| Jun 24, 10:29 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 46 min |
| Jun 24, 10:39 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 36 min |
| Jun 24, 10:59 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 46 min |
| Jun 24, 11:02 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jun 24, 11:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Grant, Otter Tail, Wadena | 60 min |
| Jun 24, 11:43 PM CDT | Flash Flood Warning | FGF | Otter Tail | 5 hr |
| Jun 25, 9:51 AM CDT | River Flood Warning | FGF | Polk | 35 hr |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.